Alert archive / Washington / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 18, NWS Spokane, WA

June 17, 1997Pend Oreille County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at Jun 17, 1997, 4:04 PM PDT for Pend Oreille County, Washington. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 17, 1997, 4:04 PM PDT (23:04 UTC)
Expired
Jun 17, 1997, 5:00 PM PDT
In force
56 min
Issued by
NWS Spokane, WA
Area
Whole counties

County Pend Oreille County, WA

The radar

The Spokane radar (KOTX), 98 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 4:25 PM PDTHail 3Cusick, WA3 inch hail...estimated wind gust at 60 mph

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 11.1 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 1997-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 1997-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1339 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGEG 172304 RRA
SVRGEG
WAC051-180000-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
404 PM PDT TUE JUN 17 1997
 
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  500 PM PDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTHEAST WASHINGTON
 
   ...PEND OREILLE COUNTY
 
A SEVERE THUNDERSTORM WILL AFFECT THE USK AND CUSICK AREA BY 4:30 PM.
NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE THUNDERSTORM ABOUT 15
MILES SOUTHWEST OF CUSICK MOVING NORTHEAST AT 30 MPH.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 1:48 PM PDT, 2 hours 16 minutes earlier.

Area forecast discussion, Jun 17, 1:48 PM PDT, 2 hours 16 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
130 PM PDT TUE JUN 17 1997

WAVE DVLPG ON THE BACK OF CURRENT SHORT WAVE... NOW CROSSING OVER COL
RIVER GORGE. WILL TAKE UNTIL MID EVENING TO REACH ERN WA AND AROUND
06Z TO CLEAR THE ID PANHANDLE. 15Z MESO ETA SHOWS GOOD INSTABILITY
OVER ERN WA BY 00Z WITH OVER 1000 J/KG OF CAPE. WILL FCST TSRA INTO
THE EVENING HOURS... THEN TAPERING OFF. ZONAL FLOW THEN FORECAST TO
BECOME ESTABLISHED WED MORNING THRU THURS WITH WK RDG AND 70 TO 90 KT
JET RIGHT ACROSS THE AREA. LOW LVL WESTERLY FLOW UNFAVORABLE FOR
MEASURABLE PCPN AT GEG... BUT WILL FORECAST SHRA OVER THE HIGHER
TERRAIN THRU THURS. MOISTURE AND INSTABILITY CONFINED TO THE LOWER
LAYERS AFTER TONIGHT. DEFINITELY COOLER WITH WED MOS MAX TEMP FOR GEG
COOLER THAN PREVIOUSLY FCST. WILL FOLLOW DOWNWARD TREND AND STAY NR
MOS TEMPS FOR REMAINDER OF THE FCST PD. JL

...PRODUCTS BELOW ARE PRELIMINARY AND SUBJECT TO CHANGE...
...PLEASE SEE SEACCFSEA AND ZONE FORECAST PRODUCTS...

GEG 053/070/048/072 4222
CQV 053/076/047/078 4222
S86 051/071/046/072 4222
COE 052/070/047/071 4222
WWP 051/068/044/070 4222

.GEG...FLOOD WARNING FOR PEND OREILLE RIVER
       FLOOD WARNING FOR LAKE PEND OREILLE

Nearby

Severe Thunderstorm Warnings in Washington, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.